Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 292, NWS Dodge City, KS

August 18, 2002Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2002, 9:50 PM CDT for Trego County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 9:50 PM CDT (02:50 UTC)
Expired
Aug 18, 2002, 10:30 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-580 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KDDC 190250
SVRDDC
KSC195-190330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1030 PM CDT

* AT 946 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES EAST OF OGALLAH...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL TREGO COUNTY AT 1000 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WINDS OF 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3905 9980 3886 9984 3888 9962 3909 9961

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:35 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 3:35 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SUN AUG 18 2002

DAYS 1-2...

A SHORTWAVE TROUGH WAS MOVING ACROSS WESTERN NE THIS AFTERNOON AND
IS RESPONSIBLE FOR DRAGGING THE HOT PLUME INTO THE PLAINS TODAY.
ALTHOUGH SYNOPTIC SCALE LIFT WILL PASS NORTH OF DDC, INTENSE SFC
HEATING NEAR HEAT LOW THIS AFTERNOON SHOULD BREAK THE CAP. ANY
STORMS THAT FIRE WILL MOVE EAST/SE TOWARD GCK-HYS-DDC LATER THIS
EVENING AND TONIGHT ALONG THE LOW-LEVEL BAROCLINIC ZONE AND EXPAND
IN AREAL COVERAGE. WILL CARRY 60-70% POPS NORTH, 30-40 FOR DDC AND
10-20% FOR P28-LBL CORRIDOR. OUTFLOW BOUNDARY FROM TONIGHTS
CONVECTION WILL LIKELY PUSH DOWN INTO NORTHERN OK BY NOON. 700MB
TEMPS WILL DROP ABOUT 3C BETWEEN TODAY AND TOMORROW. BUT THIS
BOUNDARY SHOULD MIX FAR ENOUGH TO THE NORTH TO HEAT UP P28/LBL TO
THE AROUND 90, WITH 85 AT DDC AND 80-85 NORTH. ANY 100 DEGREES
TEMPS WILL LIKELY BE JUST ACROSS THE BORDER IN OKLAHOMA.
THUNDERSTORMS WILL DEVELOP ALONG THE OUTFLOW BDRY FROM SOUTH OF P28
TO LBL TO TRB BY LATE AFTERNOON AND EVENING, ESPECIALLY GIVEN THE
COOLER 700MB TEMPS. WILL CARRY 20% POPS FOR LATE AFTERNOON THERE.
LOW-LEVEL JET AND OUTFLOW BOUNDARY MAY INTERACT TO BRING A BETTER
CHANCE OF STORMS MONDAY NIGHT PER GOING FCST WITH 50%-60% POPS.
THINGS BECOME MORE COMPLICATED BY TUESDAY AS SW MID-UPPER LEVEL FLOW
WILL DEVELOP ACROSS THE HIGH PLAINS. THIS ARGUES FOR RICHER BOUNDARY
LAYER MOISTURE AND A PRECESSION OF MCSS ACROSS WESTERN KS. HIGHS
WILL BE VERY TRICKY AS OUTFLOW FROM NOCTURNAL STORMS WILL TEND TO
COOL THINGS OFF.

DAYS 3-7...

LATEST RUNS OF THE EXTENDED MODELS CONTINUE TO SHOW SOME CONTINUITY
WITH PREVIOUS RUNS IN KEEPING A ZONAL FLOW PATTERN ACROSS THE
NORTHERN HALF OF THE CONUS AND A STRONG UPPER WAVE MOVING OUT OF THE
GULF OF ALASKA INTO THE WESTERN CONUS TOWARD MID WEEK.  WESTERLY
FLOW BACKS A LITTLE OVER THE CENTRAL ROCKIES BY MID WEEK AS THE
SYSTEM MOVES IN.  AVN MODEL SEEMS TO BE SUFFERING FROM CONVECTIVE
FEEDBACK DURING THE NIGHTTIME PERIODS AS IT RAPIDLY STRENGTHENS VORT
MAXES MOVING OUT OF THE ROCKIES INTO THE PLAINS. PER THE PREVIOUS
DISCUSSION, THE POSSIBILITY EXISTS FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS TO DEVELOP ALONG THE FRONT RANGE OF THE ROCKIES. NOT
REAL CONFIDENT AT THIS TIME THAT THESE STORMS WOULD MAKE IT INTO
SOUTHWEST KANSAS SO WILL LEAVE MID WEEK FORECAST DRY FOR NOW.

LATER IN THE WEEK THE WESTERN CONUS RIDGE IS FORECAST TO BUILD WITH
A SHORTWAVE TROUGH DIVING DOWN THE EAST SIDE OF IT AND PUSHING A
COLD FRONT THROUGH SOUTHWEST KANSAS AROUND FRIDAY NIGHT.  WILL
CONTINUE WITH THE CHANCE FOR THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY AND GO WITH DRY AND COOLER CONDITIONS ON SUNDAY AS SURFACE
HIGH PRESSURE BUILDS INTO THE REGION.

FINCH/GERARD

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   66  86  68  93 /  30  20  50  10
GCK   64  86  65  93 /  50  20  50  10
EHA   64  91  65  94 /  30  20  50  10
LBL   65  91  67  94 /  20  20  50  10
HYS   64  85  68  90 /  60  10  40  10
P28   70  88  70  93 /  10  20  40  10

.DDC...NONE.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:46 PM CDTSevere Thunderstorm WarningDDCTrego59 min
Aug 18, 9:35 PM CDTSevere Thunderstorm WarningDDCEllis55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.